Kansas, 2019

Hail in Kansas, March 28, 2019

March 28, 2019 · NWS ICT · 1 event in 1 county or zone

An isolated marginally severe thunderstorm visited Marion County in the morning on the 28th. The thunderstorm produced 1 inch hail in Northwest Marion County 3 miles south of Durham.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An isolated marginally severe thunderstorm visited Marion County in the morning on the 28th. The thunderstorm produced 1 inch hail in Northwest Marion County 3 miles south of Durham.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 28, 6:01 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Mar 28, 6:01 AM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
701 AM CDT Thu Mar 28 2019

.SHORT TERM...(Today through Saturday night)
Issued at 400 AM CDT Thu Mar 28 2019

Forecast Highlight: A Wet End To The Work-Week.

Cold front that has been one topic the past 3-4 days has ventured
into Northwest KS early this morning. Moisture not as profound as
was depicted the past 3 days/nights & when coupled with feeble
mid level dynamics the convection that had been anticipated
primarily west of I-135 has hardly materialized. The front should
make slow SE progress today & tonight then decelerate, & perhaps
even stall, as it ventures into Southeast KS Fri morning. There
had been some potential for strong & perhaps even a few severe
thunderstorms in Southeast KS on Fri as with the front stalling
there might've been ample destabilization over far Southeast KS
Fri afternoon. SPC has assigned a "Slight Risk" to generally the
NE fourth of OK so the potential for a few strong/severe
thunderstorms occurring across the far SE section of the KICT CWA
may still exist, but forecast soundings show a very moist, if not
saturated airmass thru ~5,000 ft trapped beneath a respectable
cap. As such, thunderstorms that do develop on Fri should behave.
A strong upper-deck wave that is associated with a very intense
cyclone centered over Hudson Bay will surge SE across the
Manitoba/Ontario border Fri night which would kick the cold front
into Southern MO & Northeast OK Fri night. The result would be
fairly widespread stratiform rains, especially across Southeast KS
where the rains may get heavy. The rain should end around midday
Sat as by this time, the front will have pushed across the Mid &
Lower MS Valley.

.LONG TERM...(Sunday through Wednesday)
Issued at 400 AM CDT Thu Mar 28 2019

With fairly strong high pressure pushing into KS the coldest
weather since early March will arrive Sun morning. The high will
shift quickly E across the Ohio Valley so the cold weather would
be short-lived. Mon-Wed should be quiet.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 700 AM CDT Thu Mar 28 2019

Expect deteriorating aviation conditions today, as a cold front
currently located over central KS slowly sinks across the area this
afternoon into this evening. For the morning hours, elevated
SHRA/TSRA have developed over portions of central and south central
KS, so will go with a VCTS for the KICT and KSLN taf sites.

As the afternoon into the evening progresses, the front will sag
south into south central KS, with cigs dropping to MVFR and
eventually IFR for central KS and eventually southern KS.  Expect
post frontal showers and some embedded thunderstorms to increase
for late this afternoon into this evening, so will go with
prevailing SHRA and some VCTS for most locations.

Ketcham

&&

.FIRE WEATHER...
Issued at 400 AM CDT Thu Mar 28 2019

The predominantly rainy period will keep fire danger concerns to a
minimum.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    76  51  57  37 /  40  60  60  50
Hutchinson      73  47  51  36 /  40  70  60  50
Newton          73  49  52  35 /  50  70  60  50
ElDorado        74  53  58  37 /  50  60  70  50
Winfield-KWLD   78  57  64  39 /  30  40  60  50
Russell         60  40  44  33 /  40  60  70  60
Great Bend      66  42  46  34 /  40  70  60  60
Salina          66  44  47  36 /  50  70  70  60
McPherson       72  46  49  36 /  50  70  60  50
Coffeyville     76  59  66  43 /  30  40  60  80
Chanute         74  57  64  40 /  40  50  80  80
Iola            74  56  62  39 /  40  60  80  80
Parsons-KPPF    76  58  65  42 /  30  40  70  90

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...Ketcham
FIRE WEATHER...EPS
Hazardous weather outlook, Mar 28, 3:50 AM CST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
450 AM CDT Thu Mar 28 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-291000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
450 AM CDT Thu Mar 28 2019

This Hazardous Weather Outlook is for most of Central, South-Central
and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms will spread from Nebraska into Kansas today
and will greatly increase tonight as a cold front pushes southeast
across Kansas this afternoon and tonight. A few of the thunderstorms
may produce half inch diameter hail and 40 to 50 mph winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms embedded amongst widespread rains remain
possible Friday and Friday Night. The best chances for thunderstorms
producing hail as large as nickels should be confined to Southeast
Kansas Friday afternoon and evening.

A mixture of light rain and light snow remains possible in Central
Kansas from late Friday night until Saturday morning with minimal
accumulation resulting.

Late Saturday night and early Sunday morning, temperatures that'll
plunge into the mid and upper 20s will cause a hard freeze in most
areas. Frost and freeze products may be required from late Saturday
night to early Sunday morning.

A Very High Grassland Fire Danger is possible in a few areas Tuesday
afternoon and most areas Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Mar 28, 6:58 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
758 AM CDT THU MAR 28 2019

KSZ051-052-281400-
McPherson KS-Marion KS-
758 AM CDT THU MAR 28 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern McPherson County in central Kansas...
  Northwestern Marion County in central Kansas...

* Until 900 AM CDT.

* At 756 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Moundridge...moving northeast
  at 25 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Hillsboro, Moundridge, Canton, Goessel, Lehigh and Durham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3854 9719 3824 9719 3817 9737 3817 9765
      3828 9774
TIME...MOT...LOC 1257Z 238DEG 23KT 3821 9760

KETCHAM
Special weather statement, Mar 28, 7:35 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
835 AM CDT THU MAR 28 2019

KSZ068-069-083-281400-
Butler KS-Harvey KS-Sedgwick KS-
835 AM CDT THU MAR 28 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Butler County in south central Kansas...
  Southeastern Harvey County in south central Kansas...
  Northeastern Sedgwick County in south central Kansas...

* Until 900 AM CDT.

* At 833 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Sedgwick...moving northeast at
  30 mph.

Hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Newton, Park City, Valley Center, Sedgwick, Whitewater, Potwin,
  Elbing and Newton Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3794 9747 3812 9718 3794 9699 3782 9735
TIME...MOT...LOC 1334Z 237DEG 25KT 3793 9734

VAUGHAN
Local storm report, Mar 28, 7:48 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
848 AM CDT THU MAR 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 AM     HAIL             1 NNW DURHAM            38.50N 97.23W
03/28/2019  E0.88 INCH       MARION             KS   TRAINED SPOTTER

&&

TVAUGHAN
Special weather statement, Mar 28, 7:50 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
850 AM CDT THU MAR 28 2019

KSZ092-281415-
Sumner KS-
850 AM CDT THU MAR 28 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Sumner County in south central Kansas...

* Until 915 AM CDT.

* At 846 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Argonia, or 7 miles south of
  Conway Springs...moving east at 20 mph.

Hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Wellington, Conway Springs, Argonia, Mayfield and Milan.

LAT...LON 3718 9775 3730 9780 3737 9780 3748 9763
      3748 9751 3724 9735
TIME...MOT...LOC 1349Z 259DEG 19KT 3729 9767

VAUGHAN
Local storm report, Mar 28, 7:53 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
853 AM CDT THU MAR 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     HAIL             HILLSBORO               38.35N 97.20W
03/28/2019  E0.50 INCH       Marion             KS   TRAINED SPOTTER

&&

TVAUGHAN
Special weather statement, Mar 28, 7:56 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
856 AM CDT THU MAR 28 2019

KSZ052-068-069-281430-
Butler KS-Harvey KS-Marion KS-
856 AM CDT THU MAR 28 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Butler County in south central Kansas...
  Northeastern Harvey County in south central Kansas...
  Southern Marion County in central Kansas...

* Until 930 AM CDT.

* At 855 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Walton, or 6 miles northeast of
  North Newton...moving east at 30 mph.

Hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  Peabody, Walton, Elbing, Burns and Newton Airport.

LAT...LON 3797 9726 3818 9736 3832 9700 3802 9685
TIME...MOT...LOC 1356Z 253DEG 26KT 3812 9725

VAUGHAN

The radar

The Wichita radar (KICT), 89 km away, was scanning. The volume nearest the first event began at 14:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marion

When
March 28, 8:07 AM CST to 8:08 AM CST
Where
Marion County, 2.82 mi S of Durham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.440, -97.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805218.